Minnesota, 2020

Damaging Winds in Minnesota, May 26, 2020

May 26, 2020 · NWS ARX · 3 events in 2 counties and zones

Scattered thunderstorms moved across portions of southeast Minnesota during the afternoon and evening of May 26th. A tree was blown down east of Grand Meadow (Mower County) on State Highway 16 in front of a vehicle and the driver was unable to avoid hitting the tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across portions of southeast Minnesota during the afternoon and evening of May 26th. A tree was blown down east of Grand Meadow (Mower County) on State Highway 16 in front of a vehicle and the driver was unable to avoid hitting the tree. Another tree was blown down across U.S. Highway 218 north of Lyle (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 2:43 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 26, 2:43 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
343 PM CDT Tue May 26 2020

.SHORT TERM...(This evening through Tonight)
Issued at 343 PM CDT Tue May 26 2020

At 3 PM, scattered showers and thunderstorms were found across the
area, producing plenty of lightning and some reports of gusty
winds/small hail. Surface low pressure was located far to the south
in northern Missouri, with warm, moist air streaming northward ahead
of it and into our area.

Steep low-level lapse rates and very high precipitable water may
allow a few wet microbursts/strong wind gusts across the area
this afternoon and evening. Mid-level lapse rates are not
particularly steep, but are sufficient for some small hail as well.
Big question is tornado potential through early evening, as the
surface low and an upper level shortwave push north into western
Iowa. Deep layer shear is fairly weak at under 30 knots, but low
level winds have been gaining an easterly component near the low
and winds at 850 mb should increase this afternoon, increasing the
low-level shear into the 20+ knot range. This may lead to a
several hour period of isolated tornado potential through early
evening. Current thinking is this potential is greatest in parts
of northeast Iowa closest to the approaching low and strongest
shortwave forcing. As these storms move northward into Minnesota,
the threat becomes much more conditional as daytime heating is
lost and shortwave forcing wanes.

Storm chances continue into tonight, mainly out west closer to
the surface low/surface front. Will have to keep an eye out for
heavy rain across our far western areas, but the latest guidance
puts the bulk of the heavier rain to our west as well. Still, the
environment will be very moist and deep warm cloud depths mean
storms will be efficient rain producers. Remaining storms should
gradually diminish later tonight as forcing moves out and
instability wanes.

.LONG TERM...(Wednesday through Tuesday)
Issued at 343 PM CDT Tue May 26 2020

Slow moving cold front will bring more shower and storm chances
Wednesday afternoon, but weakening winds aloft/weakening shear,
in addition to less instability, should lessen the threat for
widespread severe weather. However, gusty winds or perhaps small
hail are not totally out of the question with steep low-level
lapse rates and 500-1500 J/kg of MLCAPE. With precipitable water
of 1"+ and warm cloud depths over 3000m, will have to again watch
for locally heavy rainfall across the area. The slow-moving front
continues to work across the area Thursday, with shower and storm
chances yet again. The cold front finally clears the area late
Thursday, with Friday into the weekend looking drier as high
pressure nudges in. Temperatures look a little cooler, with highs
in the 60s to 70s. Mid-level ridging builds to our south for early
to mid next week, with west-southwest flow bringing warmer air
back into the area and shower/storm chances with shortwave energy
riding on top of the ridge over our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue May 26 2020

VFR conditions are expected this afternoon, with scattered
showers and a few thunderstorms possible as a system approaches
from the south. For now, have kept this as VCSH in the TAFs for
the afternoon, but may need to add in thunder if storms become
more widespread than anticipated. Chances for storms should
increase this evening, especially toward KRST. Shower and storm
chances should then decrease by late tonight. However, guidance
suggests some lower MVFR to IFR ceilings may come into KRST and
possibly KLSE by late night or tomorrow morning from the west.
There are hints that these lower ceilings will then start to
scatter out by late morning as daytime heating kicks in. Winds
will be southerly around 5 to 15 knots throughout the period, with
the exception of near any storms which may produce gustier winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
Hazardous weather outlook, May 26, 12:43 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
143 PM CDT Tue May 26 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
143 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected this afternoon and tonight. A few
may become severe, especially near and west of the Mississippi
River between 4 pm and 9 pm. The primary hazards will be damaging
winds, large hail, lightning, locally heavy rain and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected again Wednesday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this
evening. Spotter reports would be appreciated. Please relay any
information about observed severe weather to the National Weather
Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, May 26, 1:18 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     1 SE CALEDONIA          43.62N 91.49W
05/26/2020  E50 MPH          HOUSTON            MN   CO-OP OBSERVER

&&
Local storm report, May 26, 1:31 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     1 SE CALEDONIA          43.62N 91.49W
05/26/2020  E50 MPH          HOUSTON            MN   TRAINED SPOTTER

            CORRECTION TO PREVIOUS REPORT.

&&
Local storm report, May 26, 2:29 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     CALEDONIA               43.64N 91.50W
05/26/2020                   HOUSTON            MN   PUBLIC

            2 LARGE TREE LIMBS BLOWN DOWN. TIME AND
            LOCATION ESTIMATED. RECEIVED VIA SOCIAL
            MEDIA.

&&
Local storm report, May 26, 3:37 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     2 N IONIA               43.07N 92.46W
05/26/2020  M51 MPH          CHICKASAW          IA   MESONET

            MESONET STATION RNHI4 2 N IONIA. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, May 26, 3:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     OWEN                    44.95N 90.57W
05/26/2020                   CLARK              WI   LAW ENFORCEMENT

            DELAYED REPORT, OCCURRED AROUND 1:30 PM.
            REPORTS IN OWEN-WITHEE AREA OF SOME
            TREES/POWER LINES DOWN, TREE FELL ON HOUSE.

&&

LL
Special weather statement, May 26, 4:08 PM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
508 PM CDT Tue May 26 2020

WIZ033-034-262245-
Jackson-Trempealeau-
508 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...

At 507 PM CDT, a strong thunderstorm was located over Blair, or near
Whitehall, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Whitehall around 515 PM CDT.
  Osseo around 545 PM CDT.

LAT...LON 4421 9109 4420 9133 4460 9144 4459 9109
TIME...MOT...LOC 2207Z 178DEG 30KT 4430 9121

JSB

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mower

When
May 26, 4:14 PM CST
Where
Mower County, 2.3 mi ENE of Grand Meadow
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.710, -92.536

A tree was blown down across State Highway 16 east of Grand Meadow. The driver of a vehicle was unable to avoid the fallen tree and ran into it.

Thunderstorm Wind, Wabasha

When
May 26, 5:04 PM CST
Where
Wabasha County, Elgin
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.130, -92.250

A large tree was uprooted in Elgin.

Thunderstorm Wind, Mower

When
May 26, 6:23 PM CST
Where
Mower County, 2.61 mi SE of Varco
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
43.589, -92.949

A tree was blown down across U.S. Highway 218 north of Lyle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892380, 892979, 892381.